New York, 2007

Flash Flooding and Hail in New York, June 27, 2007

June 27, 2007 · NWS OKX · 6 events in 4 counties and zones

Severe thunderstorms produced flash flooding, hail, and high winds across parts of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Severe thunderstorms produced flash flooding, hail, and high winds across parts of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 27, 2:18 PM EST, 22 minutes earlier.

Area forecast discussion, Jun 27, 2:18 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
318 PM EDT WED JUN 27 2007

.SYNOPSIS...
THE BERMUDA HIGH WILL BRING HOT AND HUMID WEATHER TO THE REGION
THROUGH THURSDAY. A COLD FRONT WILL MOVE ACROSS THE REGION
THURSDAY AFTERNOON AND EVENING. DRIER AND COOLER WEATHER WILL
RETURN ON FRIDAY AND CONTINUE THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
TEXT AND GRIDDED FORECASTS UPDATED TO ACCOUNT FOR THE ISSUANCE OF
SEVERE THUNDERSTORM WATCH 456..EFFECTIVE UNTIL 8 PM EDT...FOR THE
LOWER HUDSON VALLEY...SW CONNECTICUT (FAIRFIELD AND NEW HAVEN
COUNTIES)...AND PART OF NE NJ (BERGEN AND PASSAIC COUNTIES). LARGE
HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS.

ANOTHER HOT...HAZY AND HUMID DAY IN STORE. BERMUDA HIGH OFFSHORE
WITH ASSOCIATED SW SFC WINDS WILL CONTINUE PUMPING HIGH DEWPOINT
AIR INTO THE REGION. 5H HGTS BEGIN TO FALL TODAY AS THE STRONG
UPPER RIDGE THAT CAPPED US AND PREVENTED CONVECTION ON TUE STARTS
TO BREAK DOWN. HIGH INSTABILITY WILL BE PRESENT AGAIN THIS
AFTERNOON WITH TEMPS IN THE 90S AND DEWPOINTS IN THE UPPER 60S TO
NEAR 70. LIMITING FACTOR WILL BE LACK OF STRONG FORCING/FOCUS
MECHANISM. A WEAK LEE-SIDE SFC TROF AND MID LEVEL VORT WILL BE THE
LIKELY TRIGGERS FOR CONVECTION TO THE NW OF NYC. THUS...HAVE
INCREASED THE POPS TO LIKELY IN THIS AREA...WHILE LEAVING
NYC...LONG ISLAND...AND SE CT IN THE SLIGHT CHANCE TO CHANCE
CATEGORIES AS STABILITY/FORCING FACTORS WILL BE LESS FAVORABLE FOR
CONVECTION NEAR THE OCEAN.

HAVE ALSO CONTINUED WITH MENTION OF HEAVY RAIN AND GUSTY WINDS...
AS PWATS INCREASING TO ALMOST 2 INCHES AND WEAK LOW LEVEL FLOW
COULD ALLOW FOR SLOW STORM MOTIONS WITH SOME LOCALLY EXCESSIVE
DOWNPOURS AND POSSIBLY AN ISOLATED WET MICROBURST.

FAVORED THE HOTTER MAV MOS GUIDANCE TODAY...AS MAX TEMPS SHOULD BE
SIMILAR TO THOSE SEEN ON TUE. DEWPOINTS IN THE UPPER 60S TO AROUND
70 WILL RESULT IN HEAT INDICES FALLING JUST SHORT OF ADVISORY LEVELS...
IN THE UPPER 90S ACROSS NYC...NE NJ AND PORTIONS OF INTERIOR SRN CT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
WARM/HUMID/HAZY WX CONTINUES TONIGHT. CONTINUED WITH CHANCE POPS
WEST/CENTRAL AND SLIGHT CHANCE COAST. GFS APPEARS TO BE OVERDONE
WITH ITS DEPICTED ALL-NIGHT RAIN AND FAVOR THE DRIER NAM WHICH
SHOWS LITTLE PRECIP AFTER DARK. CANNOT RULE OUT CONVECTION HOWEVER
WITH HIGH MOISTURE LEVELS AND LEE SIDE TROF LINGERING TO THE WEST.
OVERNIGHT LOWS WILL BE QUITE WARM WITH MOST LOCATIONS STAYING IN
THE 70S.

COLD FRONT WILL APPROACH THE AREA THURSDAY AFTERNOON. HAVE CONTINUED
THE FCST OF SHOWERS/TSTMS LIKELY IN THE AFTERNOON. SOUTHERN EDGE
OF STRONG MID LEVEL WIND BELT WILL AFFECT THE AREA THU AFTERNOON.
WITH FCST 0-6KM SHEAR VALUES OF 30-40 KT...THERE WILL BE AN
INCREASED POTENTIAL FOR ORGANIZED MULTICELL SEVERE WITH DAMAGING
WINDS. URBAN FLOODING AND LOCAL FLASH FLOODING ALSO A THREAT DUE
TO THE HIGH PWATS AROUND 2 INCHES AND TRAINING OF CELLS.

TEMPS ON THURSDAY SHOULD BE A COUPLE OF TICKS LOWER DUE TO THE
ADDITIONAL CLOUD COVER. THE COLD FRONTAL PROGRESSION WILL BE
SLOWER LATE THURSDAY AND THURSDAY NIGHT...WHICH WILL LIKELY KEEP
THE BOUNDARY CLOSE ENOUGH TO KEEP MENTION OF CONVECTION IN FOR
THURSDAY NIGHT.

00Z MODELS ARE A BIT SLOWER IN MOVING THE FRONT SOUTH OF THE AREA
ON FRIDAY...WITH A WEAK SFC WAVE DEVELOPING IN THE NRN MID
ATLANTIC AND MOVING SOUTH OF LONG ISLAND DURING THE DAY. PRECIP
ASSOCIATED THIS THIS WILL BE QUITE CLOSE TO THE COAST...AND
POSSIBLY AFFECTING LONG ISLAND/NYC AND PARTS OF NE NJ. ADDED
CHANCE POPS SOUTH AND SLIGHT CHANCE NORTH FOR FRI MORNING TO COVER
THIS POTENTIAL. FRONT SHOULD PUSH FAR ENOUGH SOUTH BY FRI
AFTERNOON TO ALLOW THE DRIER/COOLER AIRMASS TO MOVE FIRMLY INTO
THE REGION WITH PRECIP ENDING. WITH THE COOLER AIR MOVING IN AND
PROBABLY A GOOD DEAL OF CLOUD COVER AROUND THROUGH MUCH OF FRIDAY...
MAV MOS RESPONDED AND SHOWS HIGHS ONLY IN THE UPPER 60S TO LOWER
70S. DID NOT GO QUITE THAT COOL YET...BUT DID TREND THE PREVIOUS
FCST COOLER AND WILL SHOW LOWER-MID 70S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRES ORIGINATING FROM CANADA WILL DOMINATE AREA WEATHER FRI
NIGHT THROUGH MON...POSSIBLY SETTING UP FOR AN UNBELIEVABLY
COMFORTABLE WEEKEND. WILL EXPECT HIGH TEMPS IN THE UPPER 70S TO
NEAR 80...LOW TEMPS AROUND 60 IN/AROUND NYC...MID TO UPPER 50S
ELSEWHERE...AND SFC DEW POINTS ONLY IN THE 50S. BLOCKING RIDGE IN
THE CENTRAL PART OF THE COUNTRY WILL KEEP A PERSISTENT WEAK TROUGH
OVER THE NORTHEAST. THIS WILL KEEP TEMPERATURES WELL BELOW
NORMAL...AND A LOW LEVEL NORTHERLY COMPONENT TO THE WINDS WILL
KEEP DEW POINTS REFRESHINGLY LOW FOR THE WEEKEND. HOWEVER...THE
PRESENCE OF THE TROUGH ALOFT MAY ALLOW FOR SOME INSTABILITY
SHOWERS/TSTMS ON SUN OVER EASTERN PORTIONS OF THE CWA...AS A WEAK
SHORTWAVE ROTATES AROUND THE BASE OF THE TROUGH. THIS PATTERN WILL
START TO BREAK DOWN EARLY NEXT WEEK...BUT WE WONT SEE THAT BIG OF
A SHIFT IN THE PATTERN UNTIL A KICKER SHOWS UP IN THE CANADIAN
PLAINS MIDWEEK TO SHARPEN A DEVELOPING TROUGH.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A WARM AND HUMID AIRMASS WILL REMAIN ACROSS THE TERMINALS THROUGH
THURSDAY AFTERNOON WITH BERMUDA HIGH PRESSURE DOMINATING.

A SOUTHWEST TO AT TIMES SOUTHERLY FLOW WILL KEEP PUMPING A WARM
HUMID AIRMASS INTO THE REGION. SEABREEZES WILL TURN WINDS TO THE
SOUTH AROUND 15 KT AT COASTAL LOCALES...WHILE INLAND TERMINALS
REMAIN SOUTHWEST AT MORE OF A 5-10 KT FLOW. ALL TERMINALS SHOULD
REVERT TO A MORE GENERAL SOUTHWEST FLOW AT 5 TO 10 KT AROUND DUSK.

HAZE WILL RESTRICT VSBY TO LOW END VFR AND MVFR THROUGH THE TAF
PERIOD. THERE IS NOT EXPECTED TO BE ANY IMPROVEMENT IN THIS AREA
UNTIL WINDS TURN NORTHWEST BEHIND THE COLD FRONT THURSDAY NIGHT.

CEILINGS OUTSIDE OF CONVECTION WILL REMAIN AT OR ABOVE ABOUT FL100.
IN AND AROUND WDLY SCT SHRA AND TSRA...LOW END VFR AND MVFR CIGS
WILL ACCOMPANY CONVECTION. MOST OF THIS ACTIVITY SHOULD REMAIN
NORTH AND WEST OF THE CITY TERMINALS...BUT COULD AFFECT WESTERN
AND NORTHERN APPROACHES INTO THE NY METRO AREA. ISOLD-WDLY SCT
COVERAGE OF SHRA AND TSRA IS EXPECTED TO PERSIST UNTIL AROUND 00Z
OR SO. HAZARDS ASSOCIATED WITH CONVECTION WILL BE SMALL
HAIL...LOCALLY GUSTY WINDS...TORRENTIAL RAINS AND FREQUENT LIGHTNING.

OUTLOOK FROM 18Z THURSDAY THROUGH SUNDAY...BETTER CHC FOR TSTMS
THROUGHOUT THE AREA THURSDAY AS A COLD FRONT MOVES INTO THE REGION
LATE IN THE DAY. MVFR CONDITIONS LIKELY IN ANY THUNDERSTORMS WITH
LOCALIZED IFR POSSIBLE. DAMAGING WINDS AND/OR HAIL WILL BE
POSSIBLE WITH THESE STORMS. AFTER THE FRONT PASSES LATE THURSDAY
NIGHT HIGH PRESSURE BUILDS IN FROM THE NORTH WITH VFR CONDITIONS
THROUGH SUNDAY.

&&

.MARINE...
A BERMUDA HIGH ANCHORED OVER THE WESTERN ATLANTIC AND A HIGH
AMPLITUDE RIDGE ALOFT WILL KEEP THE COASTAL WATERS IN A SUMMERTIME
PATTERN THROUGH THU. THE PRESSURE GRADIENT WILL TIGHTEN TODAY WITH
THE APPROACH OF A COLD FRONT. WINDS SHOULD REMAIN BELOW SCA WITH A
STRENGTHENING INVERSION OVER THE WATERS...WITH THE EXCEPTION OF WINDS
FLIRTING WITH SCA LATE THIS AFTERNOON INTO THE EVENING ACROSS THE
WESTERN OCEAN WATERS WITH COASTAL JET DEVELOPMENT.

IN TERMS OF SEAS...CONFIDENCE WITH WAVEWATCH GUIDANCE IS POOR. HAS
BEEN RUNNING HIGH IN THESE WAA PATTERNS...AND IS CURRENTLY RUNNING
1 TO 2 FT TOO HIGH. WITH S/SW FLOW INCREASING TO 15 TO 20
KT...SEAS BY LATE TONIGHT/THURSDAY MAY BUILD TO MARGINAL SMALL CRAFT LEVELS
ON THE OCEAN WATERS. BUT SINCE THIS LOOKS TO BE A MARGINAL 2ND/3RD
PERIOD EVENT...WILL HOLD OFF FOR NOW AND LET DAYSHIFT RE- EXAMINE
THE STRENGTH OF THE GRADIENT...DEGREE OF MIXING...AND RESULTANT
WAVE GENERATION.

THE COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA THURSDAY NIGHT
WITH SEAS LIKELY FLIRTING WITH MARGINAL SMALL CRAFT LEVELS ON THE
OCEAN UNTIL THE WINDS SHIFT TO THE NORTHWEST. THE FRONT MAY STALL
JUST SOUTH OF THE WATERS FRIDAY WITH WAVES OF LOW PRESSURE MOVE
ALONG THE FRONT.

FOLLOWING THE COLD FRONTAL PASSAGE EARLY FRI MORNING...HI PRESSURE
OVER THE UPPER MIDWEST BUILDS SEWD...KEEPING THE WATERS UNDER A NW
FLOW AND SUB SCA.

&&

.HYDROLOGY...
SCATTERED INLAND AFTERNOON CONVECTION TODAY AND THIS EVENING COULD
RESULT IN LOCALIZED 1 TO 2 INCH AMOUNTS. WEAK LOW LEVEL WINDS WILL
ALLOW FOR SLOW STORM MOVEMENT WHICH WOULD PROMOTE HIGH RAINFALL
TOTALS. LOCALIZED URBAN/SMALL STREAM AND EVEN ISOLATED FLASH
FLOODING WILL BE POSSIBLE. BETTER COVERAGE OF CONVECTION THURSDAY
AFTERNOON WITH FRONTAL PASSAGE BUT FASTER STORM MOTIONS WILL
RESULT IN ANOTHER POTENTIAL FOR FLOODING...MAINLY URBAN/SMALL
STREAM BUT POSSIBLY SOME LOCALIZED FLASH FLOODING AS WELL.

SOME RAIN MAY LINGER INTO FRIDAY MORNING...THEN DRY FRIDAY
AFTERNOON THROUGH THE WEEKEND.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
Hazardous weather outlook, Jun 27, 1:00 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
200 PM EDT WED JUN 27 2007

NYZ072>076-281000-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-
200 PM EDT WED JUN 27 2007

...AIR QUALITY ALERT IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

HEAT INDICES WILL CLIMB INTO THE UPPER 90S THIS AFTERNOON AWAY
FROM THE OCEAN.

A FEW THUNDERSTORMS COULD APPROACH SEVERE LIMITS THIS AFTERNOON
AND EVENING...PRODUCING GUSTY WINDS. HEAVY DOWNPOURS AND LOCALIZED
URBAN FLOODING WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY AND
THURSDAY EVENING. DAMAGING WINDS APPEAR TO BE THE PRIMARY THREAT.
HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THURSDAY.

CTZ005-006-NYZ067>070-281000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-
200 PM EDT WED JUN 27 2007

...SEVERE THUNDERSTORM WATCH 456 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...AIR QUALITY ALERT IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   AIR QUALITY ALERT.

HEAT INDICES WILL CLIMB INTO THE UPPER 90S THIS AFTERNOON ACROSS
PORTIONS OF THE LOWER HUDSON VALLEY AND INTERIOR SOUTHERN
CONNECTICUT.

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. DAMAGING WINDS AND LARGE HAIL APPEAR TO BE THE PRIMARY
THREAT. HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE AS
WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY AND
THURSDAY EVENING. DAMAGING WINDS APPEAR TO BE THE PRIMARY THREAT.
HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ007-281000-
NORTHERN MIDDLESEX-
200 PM EDT WED JUN 27 2007

...AIR QUALITY ALERT IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

HEAT INDICES WILL CLIMB INTO THE UPPER 90S THIS AFTERNOON ACROSS
PORTIONS OF THE LOWER HUDSON VALLEY AND INTERIOR SOUTHERN
CONNECTICUT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. DAMAGING WINDS APPEAR TO BE THE PRIMARY THREAT. HEAVY
RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY AND
THURSDAY EVENING. DAMAGING WINDS APPEAR TO BE THE PRIMARY THREAT.
HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THURSDAY.

CTZ008-011-012-NJZ005-006-011-NYZ077>081-281000-
NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-ESSEX-
HUDSON-UNION-NASSAU-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
200 PM EDT WED JUN 27 2007

...AIR QUALITY ALERT IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

HEAT INDICES WILL CLIMB INTO THE UPPER 90S THIS AFTERNOON ACROSS
PORTIONS OF NORTHEAST NEW JERSEY.

A FEW THUNDERSTORMS COULD APPROACH SEVERE LIMITS THIS AFTERNOON
AND EVENING...PRODUCING GUSTY WINDS. HEAVY DOWNPOURS AND LOCALIZED
URBAN FLOODING WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY AND
THURSDAY EVENING. DAMAGING WINDS APPEAR TO BE THE PRIMARY THREAT.
HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THURSDAY.

CTZ009-010-NJZ002>004-NYZ071-281000-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-SOUTHERN WESTCHESTER-
200 PM EDT WED JUN 27 2007

...SEVERE THUNDERSTORM WATCH 456 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...AIR QUALITY ALERT IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   AIR QUALITY ALERT.

HEAT INDICES WILL CLIMB INTO THE UPPER 90S THIS AFTERNOON ACROSS
PORTIONS OF NORTHEAST NEW JERSEY.

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. DAMAGING WINDS AND LARGE HAIL APPEAR TO BE THE PRIMARY
THREAT. HEAVY DOWNPOURS AND LOCALIZED URBAN FLOODING WILL ALSO BE
POSSIBLE WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY AND
THURSDAY EVENING. DAMAGING WINDS APPEAR TO BE THE PRIMARY THREAT.
HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ330-335-338-340-345-350-353-355-281000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
200 PM EDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY
AFTERNOON AND EVENING. DAMAGING WINDS WITH LOCALIZED GUSTS OF 50
KT OR GREATER APPEAR TO BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 27, 12:44 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
144 PM EDT WED JUN 27 2007

NJZ003-NYZ069-070-271830-
BERGEN-NORTHERN WESTCHESTER-ROCKLAND-
144 PM EDT WED JUN 27 2007

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR
BERGEN...ROCKLAND AND WESTCHESTER COUNTIES...

AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAMSEY...AND MOVING EAST AT 30 MPH.

THIS STORM WILL BE...
  NEAR SUFFERN BY 150 PM.
  NEAR MONSEY BY 155 PM.
  NEAR NANUET BY 200 PM.
  NEAR ORANGEBURG BY 205 PM.
  NEAR NYACK BY 210 PM.
  NEAR UPPER NYACK BY 215 PM.

WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
LOCALLY HEAVY RAINFALL RATES OF 2 TO 3 INCHES PER HOUR...CAUSING THE
PONDING OF WATER ON ROADWAYS...AND POSSIBLE FLOODING OF POOR
DRAINAGE OR LOW LYING AREAS.

MALOIT
Special weather statement, Jun 27, 1:06 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
206 PM EDT WED JUN 27 2007

CTZ005-009-NJZ002>004-NYZ067>071-272015-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-
206 PM EDT WED JUN 27 2007

SHOWERS AND THUNDERSTORMS ARE RAPIDLY DEVELOPING ACROSS THE LOWER
HUDSON VALLEY...PORTIONS OF NORTHEAST NEW JERSEY...AND WESTERN
CONNECTICUT THIS AFTERNOON. SOME OF THESE STORMS ARE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL...STRONG GUSTY WINDS...AND
SMALL HAIL. RAINFALL RATES UP TO TWO INCHES PER HOUR WILL BE
POSSIBLE AS WELL AS WIND GUSTS UP TO 45 MPH. IN ADDITION...SOME OF
THESE STORMS ARE PRODUCING FREQUENT LIGHTNING. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU CAN BE STRUCK BY LIGHTNING.

The radar

The Brookhaven radar (KOKX), 79 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Hail, Westchester

When
June 27, 2:40 PM EST
Where
Westchester County, White Plains
Measured
0.95 in hail
Reported by
Trained Spotter
Coordinates
41.020, -73.780

Hail from penny to almost quarter size reported.

Flash Flood, Westchester

When
June 27, 3:00 PM EST to 4:10 PM EST
Where
Westchester County, White Plains
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.020, -73.780

Heavy rains caused a mudslide which closed portions of the Bronx Rover Parkway and Playland Parkway. Numerous rescues preformed frompersons trapped in flooded vehicles on I-287, I-684, under the Boston Post Road Bridge on the Playland Parkway, and South Broadway in White Plains.

Thunderstorm Wind, Queens

When
June 27, 5:30 PM EST
Where
Queens County, Springfield Gardens to Hollis
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.680, -73.770

Multiple trees down across Queens from Springfield Gardens to Hollis, including in Jamaica.

Thunderstorm Wind, Bronx

When
June 27, 5:30 PM EST
Where
Bronx County, Bronx
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
40.830, -73.900

Large Tree and limbs down on West 231st Street between Palisade and Independence Avenues.

Flash Flood, Queens

When
June 27, 7:07 PM EST to 9:30 PM EST
Where
Queens County, Flushing
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.750, -73.830

Torrential rain also caused flash flooding along I-678 north bound near the Grand Central Parkway in Flushing, and up to 2 feet of water on rail road tracks in Jamaica. Flooding also blocked all lanes on portions of the Jackie Robinson Parkway between the Bronx-Queens Expressway and Van Wyck Expressway.

Thunderstorm Wind, Nassau

When
June 27, 7:40 PM EST to 7:45 PM EST
Where
Nassau County, Merrick to Wantagh
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.650, -73.550

Trees were downed from Merrick east to Wantagh, including Bellmore.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43151, 43152, 45275, 45276, 43153, 43160.